Statistics from Altmetric.com
Following a prescribing error, a term female infant was given two intravenous doses of 900 mg propacetamol (307 mg/kg/dose) at 6 hour intervals, which is 10 times the routine dose used in our unit (120 mg/kg/day, 30 mg/kg/dose). When the error was noted, immediately after the second dose, the plasma paracetamol level was 165.8 mg/l. N-Acetylcysteine was given as follows: 150 mg/kg (430 mg) after 15 minutes, 50 mg/kg (145 mg) after four hours, and 100 mg/kg (290 mg) after 16 hours. Plasma paracetamol levels were checked: 119.9 mg/l five hours later, 61.4 mg/l 11 hours later, 28.8 mg/l 16 hours later, and finally 1 mg/l 24 hours after the second dose (fig 1). Liver function and clotting factors were normal. The infant was discharged on day 7.
Paracetamol poisoning in newborn babies is usually due to either maternal absorption of high doses of the drug just before birth1 or oral absorption of an inappropriate dose.2 Reports of propacetamol overdose are unusual, and so far the overdose has only been by intramuscular injection.3 As far as we know, this is the first report of intravenous propacetamol poisoning in a newborn. This reason may be the rare use of this drug during the neonatal period, the pharmacokinetics having been published in only one study for this stage of life.4 However, as with other routes of administration described in the literature, no adverse effects were seen in this case. The administration of N-acetylcysteine following guidelines given for older patients proved efficient. The elimination of the drug seems to be linear. Although drug overdose should be carefully avoided, intravenous propacetamol is probably safe in term newborn babies.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.